Michigan, 2002

Hail and Damaging Winds in Michigan, August 4, 2002

August 4, 2002 · NWS GRR · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
$5,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 4, 2:20 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 4, 2:20 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
320 PM EDT SUN AUG 4 2002

SHORT TERM DISCUSSION...
CONCERNS WITH THE FORECAST ARE MAINLY RELATED TO FIRST PERIOD
ASSOCIATED WITH THE FRONTAL BOUNDARY MOVING THROUGH TONIGHT AND THE
CONVECTION ASSOCIATED WITH IT. BEYOND THAT...SURFACE RIDGING BUILDS
IN WITH LITTLE IN THE WAY OF WEATHER CONCERNS. ALOFT...A WEAK
SHORTWAVE WILL MOVE THROUGH THE SOUTHERN GREAT LAKES TONIGHT...WHICH
WILL AID THUNDERSTORM ACTIVITY. BEYOND THAT...DIGGING UPPER TROUGHS
IN THE PACIFIC NORTHWEST AND NEW ENGLAND WILL RESULT IN A BUILDING
RIDGE OVER THE CENTER OF THE COUNTRY. THIS WILL PLACE THE GREAT
LAKES IN NORTHWEST FLOW WITH A COOLING TREND INTO TUESDAY.

AS FOR TONIGHT...CONVECTION IS THE MAIN CONCERN. AREA OF STORMS IS
MOVING ONSHORE AT THIS TIME...AND IS BEGINNING TO INTENSIFY. STORMS
ARE MOVING INTO A RIPE ENVIRONMENT WITH CAPES IN EXCESS OF 2000
J/KG. WOULD EXPECT THESE STORMS TO EVOLVE INTO MORE OF A LINEAR
SYSTEM AND MOVE EAST. SEVERE THREAT SHOULD BE ALONG AND EAST OF HWY
131 AND ALONG AND SOUTH OF INTERSTATE 96. UNIDIRECTIONAL FLOW WOULD
DICTATE THAT WINDS WILL BE THE MAIN THREAT WITH HIGH FREEZING
LEVELS. OTHER SIGNIFICANT THREAT IS HEAVY RAIN. PRECIPITABLE WATER
VALUES ARE IN EXCESS OF 2.00 INCHES...SO ANY STORMS THIS EVENING AND
OVERNIGHT WILL BE CAPABLE OF VERY HEAVY RAINFALL AND POSSIBLE
FLOODING.

WILL CARRY SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT...WITH THE
FRONT STILL OFF TO THE NORTH. SHOWERS AND STORMS SHOULD END ACROSS
THE NORTH TONIGHT...LINGERING INTO THE MORNING HOURS IN THE CENTRAL
AND SOUTH. BOTH THE AVN AND ETA ARE INDICATING A SECOND WAVE OF
ACTIVITY ROLLING THROUGH THE AREA OVERNIGHT. THIS WOULD MOST LIKELY
COME FROM CONVECTION THAT DEVELOPS OUT TOWARD NORTHWEST ILLINOIS AND
MOVES EAST ALONG THE FRONT. HEAVY RAIN WILL AGAIN BE A CONCERN WITH
ANY SECONDARY ROUND OF ACTIVITY.

RIDGING BUILDS IN AT THE SURFACE IN THE WAKE OF THE FRONT
TOMORROW...SO WILL CONTINUE THE MOSTLY SUNNY/MOSTLY CLEAR FORECAST
INTO TUESDAY NIGHT. A COOLING TREND WILL BE NOTED...AS NORTHWEST
FLOW DROPS 850MB TEMPS INTO THE SINGLE DIGITS TUESDAY. WILL NOT
STRAY FAR FROM GUIDANCE ON TEMPS.

DUKESHERER

EXTENDED FORECAST DISCUSSION...
LATEST AVN RUN REINFORCES SOLUTION FOR MID LVL AND SFC RIDGE
BUILDING ACROSS THE PLAINS...STRETCHING EAST INTO CENTRAL GREAT
LAKES. AVN/CANADIAN SOLUTIONS REMAIN IN AGREEMENT ON TWO TROUGHS.
ONE LOCATED ACROSS NORTHERN NEW ENGLAND...THE OTHER ACROSS THE
PACIFIC NW. SLIGHT DEEPENING MID-WEEK FROM WESTERN TROUGH BEFORE
WEAKENING TOWARDS WEEKS END. ECMWF IS SHOWING MORE PROGRESSION AT
ALLOWING SFC HIGH TO EXTEND FURTHER EAST. BUT WILL GO WITH A MORE
CONSERVATIVE APPROACH AND KEEP LWR MI IN NW FLOW TILL THURSDAY EVE.
WARMING TREND BEGINS NEAR WEEKS END. AVN FRIDAY OUTLOOK SHOWS A
DEVELOPING FRONT ACROSS CENTRAL PLAINS. WHICH WILL REINFORCE THE
CHANCE FOR SHOWERS AND THUNDERSTORMS ON SATURDAY/SUNDAY WITH FRONTAL
PASSAGE...TIMING WILL BE BETTER DEFINED IN LATER RUNS. 850MB TEMPS
SHOW ONLY SLIGHT MODIFICATION FROM FRIDAY-SUNDAY KEEPING RANGE FROM
13-16 DEG C.

BEACHLER

.GRR...NONE.

In the hours before

Special weather statement, Aug 4, 12:15 PM EST, 3 hours 15 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-051100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 PM EDT SUN AUG 4 2002

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.

HAZARDS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS SOUTHERN LOWER MICHIGAN...BETWEEN 200 PM AND MIDNIGHT. THE
STORM PREDICTION CENTER HAS PLACED AREAS ALONG AND SOUTH OF A LINE
FROM GRAND HAVEN TO ALMA UNDER A SLIGHT RISK FOR SEVERE WEATHER. THE
BIGGEST THREATS FROM THE STORMS THIS AFTERNOON AND EVENING WILL BE
VERY HEAVY RAINFALL AND STRONG WIND GUSTS. THE STRONGEST OF STORMS
COULD CONTAIN LOCALIZED WIND GUSTS TO AROUND 60 MPH AND RAINFALL
RATES IN EXCESS OF ONE INCH PER HOUR. THUNDERSTORM MOVEMENT WILL BE
TO THE EAST AT 30 MPH.

DISCUSSION...
A COLD FRONT SITUATED FROM NORTHERN LOWER MICHIGAN SOUTHWEST INTO
WISCONSIN WILL GRADUALLY PUSH THROUGH THE AREA THIS EVENING. THIS
FRONTAL BOUNDARY WILL BE INTERACTING WITH A WARM AND UNSTABLE
AIRMASS ACROSS SOUTHWEST LOWER MICHIGAN. THUNDERSTORMS ARE EXPECTED
ALONG AND AHEAD OF THIS BOUNDARY...SOME OF WHICH COULD REACH SEVERE
LEVELS. GIVEN THE AMOUNT OF MOISTURE THAT IS PRESENT IN THE
ATMOSPHERE...HEAVY RAIN IS LIKELY. FLOODING IS A POSSIBILITY BENEATH
THE STRONGER STORMS.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR MONDAY THROUGH
THURSDAY...

HAZARDOUS WEATHER IS NOT EXPECTED IN THE OUTLOOK PERIOD OF MONDAY
THROUGH THURSDAY.

DUKESHERER
Special weather statement, Aug 4, 3:10 PM EST, 20 minutes before
MIZ058-059-065>067-072>074-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT SUN AUG 4 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

IN SOUTHWEST MICHIGAN
     BARRY AND KALAMAZOO

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

The radar

The Grand Rapids radar (KGRR), 96 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Calhoun

When
August 4, 3:30 PM EST
Where
Calhoun County, Burlington
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.100, -85.083

Three quarters inch hail was reported by spotters three miles northeast of Burlington (Calhoun county).

Thunderstorm Wind, Jackson

When
August 4, 4:05 PM EST
Where
Jackson County, Pulaski
Measured
53 kt (61 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.117, -84.633

A tree was blown down in Pulaski by a severe thunderstorm wind gust, as reported by area law enforcement.

Thunderstorm Wind, Jackson

When
August 4, 4:30 PM EST
Where
Jackson County, Napoleon
Measured
53 kt (61 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.167, -84.250

Spotters two miles west of Napoleon reported that a thunderstorm wind gust blew down one tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315582, 5315583, 5315584.